MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM; PLATE, FIXATION, BONE

STRYKER GMBH BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM; PLATE, FIXATION, BONE
Model Number 657450S
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported that during the case the screw thread on 3 screws appears to have stripped off in places.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: d4, lot# conclusion: the reported event could be confirmed since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received screw was found to be having damaged threads around the middle moving towards proximal, covering approximately 6-8 threads.A metal splinter/wire was also formed which is most likely to have emerged from one of the middle threads and continued to form as the screw was pushed inside.The wire and the thread surface were found to be flat and plastically deformed.These damages and wire formation indicates towards excessive force that was applied to screw in the screw with some misalignment/angulation with the plate, leading to strip-off.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is determined to be user related.There was a definite overtightening and misalignment of the screw involved as observed through the manner of deformation and stripping in the returned screw.The operative technique clearly provides a caution in inserting bone screws: ¿note: during bone screw insertion in an oblong hole, the surgeon should rely on tactile feedback to prevent excessive torque which may result in thread / bone stripping, screw damage / pull through, or screwdriver damage.Proper observation of bone quality, screw size, and instrumentation can help determine the appropriate insertion torque during insertion and final tightening of the screw in the plate.When the screw is fully seated during final tightening, an increase of resistance indicates sufficient screw fixation.¿ if any additional information is provided, the investigation will be reassessed.

Brand Name
BONE SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L50MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10485322
Report Number0008031020-2020-02207
Device Sequence Number11439895
Product Code HRS
UDI-Device Identifier07613327074277
UDI-Public07613327074277
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model Number657450S
Device Catalogue Number657450S
Device Lot NumberY30613
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer10/15/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1